Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Need Input on Side Affects when withdrawing from Lorazepam

I had been taking Lorazepam (dosage varies during the years)  for about 3-1/2 years.  First it was only a nighttime cause but as time went on my anxiety reared its ugly head.  Doctors have kept me on this medication for this time period and I have learned by reading many posts that this should have been a short term medication.  I have lowered the dose to 1/2 mg. at night and 1/4" during the day.  My doctor knew I was going to do this.  He has left the area and I see a new Nurologist tomorrow.  I do have a anxiety problem but will handle it through other means.  I do not want this in my life anymore.  I need others to write in and share the side affects of coming off this medication after being on different dosages for the period of time I have been on them.  I am doing this very slowly because of the advice I have already read from others.  Yet still after all the years of taking it my body is going through the lack of it.  I awake more often at night, my glands are swollen under jaw, it has affected my saliva from having dry mouth, this problem should get better as I am weaned off.  Please anyone out there with side affects from not only coming off Lorazepam but also side affects when taking also.  I need this for my own peace of mind.  Thank You.
3 Responses
547573 tn?1234659310
Namaste,

Lorazepam is a fast-acting benzodiazepine with a half life of approximately 5.8 hours.

After taking it for a long period, it's appropriate to taper the medication instead of stopping it suddenly.

You should not, however, have these types of physical side efects from the reduction, although all of us react differently. Especially if you are tapering the medication. I would recommend you discuss these symptoms with your doctor, as your symptoms may be more psychosomatic(not that they aren't real), but related to a psychological dependence you developed for the drug.

I would also be interested in how you plan on controlling your anxiety without medication, just because you don'y like taking it. If your doctor is aware that you are tapering yor dose with the intent to discontinue the medication, he may be able to prescribe a different medication that can be used log-term.(I've been on diazepam for 4 years).

I hope you are feeling better soon.

Michael
480448 tn?1426952138
Welcome to the forum!

Jikan made an excellent point!  Just be aware that there ARE other options out there.  Longer acting benzos...like Valium and Klonopin are very effective in treating anxiety and they can basically be used indefinitely...they don't share the "tolerance" problem that Xanax and Ativan type benzos have (the need for a higher dose to reach the same effect).  It might be something worth talking to your doctor about.  Not that anxiety cannot be controlled without medications...but at least you know that there are viable options for you.

In regards to your taper...you are already aware of the importance in discontinuing these types of meds slowly and gradually, which is great.  Your dosage is pretty low, so that will be of help to you.  Unfortunately a LOT of people end up experiencing SOME level of w/d symptoms.....just at varying intensities.  Yours would most likely be milder due to your lower dosage.  Some w/d symptoms include anxiety, emotional lability (ups and downs in emotions...crying, anger, depression, etc), feeling "shaky", "jittery", sweating, diarrhea, nausea, lack of appetite, insomnia.  Those are a few of the more common ones.  Like I said...most likely yours won't be as severe as some people may experience.

Take your time...do this under the supervision of your doctor....and come to places like this for support.  There are a group of fabulous people here on the "Addiction: Substance Abuse" Forum who have a lot of great tips on things you can do to help with the symptoms if you start experiencing w/d's.  I know you didn't "abuse" the medication...but w/d is w/d...and these people have been there in more ways than one...they have some great tips.  Just another resource for you to keep in mind.

Lastly...the emotional aspect of d/c-ing a benzo is sometimes the worst part of it.  Stay on top of how you're feeling...and ask for help in the way of some "talk therapy" if you start feeling pretty depressed.  I would imagine you are planning on incorporating something like that into your life anyway, since you are still going to have to address the anxiety without meds.  Just be aware of how you're feeling and don't be a hero.  Stick around....you will find oodles of caring and support here from people who know what it is like to be in your shoes!
Avatar universal
I would recommend anyone using anti anxiety meds to read the magazine July/Aug.08  called Natural Solutions. Very important info.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?